Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 148, NWS Milwaukee, WI

August 9, 2008Green Lake County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 9, 2008, 2:36 PM CDT for Green Lake County, Wisconsin. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2008, 2:36 PM CDT (19:36 UTC)
Expired
Aug 9, 2008, 3:30 PM CDT
In force
54 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

County Green Lake County, WI

The radar

The Milwaukee radar (KMKX), 106 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:55 PM CDTTSTM WND DMGPrinceton, WIHIGH WINDS BLEW TREE LIMBS DOWN IN THE CITY OF PRINCETON. SOME HAIL WAS REPORTED TO BE BIGGER THAN THE SIZE OF A PEA.
Aug 9, 2:55 PM CDTTSTM WND GST 422 Ese Princeton, WIMEASURED AT PRINCETON PUBLIC SCHOOL. THE MAIN CORE OF THE THUNDERSTORM PASSED WEST OF THIS LOCATION. TIME IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 091936
SVRMKX
WIC047-092030-
/O.NEW.KMKX.SV.W.0148.080809T1936Z-080809T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
236 PM CDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN LAKE COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 330 PM CDT

* AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF PRINCETON...OR 8 MILES WEST OF BERLIN...AND MOVING SOUTH
  AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRINCETON BY 250 PM CDT...
  GREEN LAKE BY 300 PM CDT...
  MARKESAN BY 325 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE TO A STURDY
SHELTER...BUT AWAY FROM WINDOWS. IF YOU EXPERIENCE SIGNIFICANT WIND
DAMAGE OR LARGE HAIL PLEASE CONTACT LOCAL LAW ENFORCEMENT FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4389 8916 4399 8915 4398 8889 4364 8889
      4365 8919 4377 8919 4378 8916 4381 8916
      4382 8918 4388 8918
TIME...MOT...LOC 1936Z 343DEG 19KT 4395 8910

$$
COLLAR
5 follow-up statements
000 
WWUS53 KMKX 091945
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CDT SAT AUG 9 2008

WIC047-092030-
/O.CON.KMKX.SV.W.0148.000000T0000Z-080809T2030Z/
GREEN LAKE WI-
245 PM CDT SAT AUG 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR GREEN LAKE COUNTY...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST NORTH OF PRINCETON...OR 9 MILES SOUTHWEST OF 
BERLIN...MOVING SOUTH AT 28 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRINCETON BY 250 PM CDT...
  7 MILES WEST OF GREEN LAKE BY 255 PM CDT...
  MARQUETTE BY 305 PM CDT...
  MANCHESTER...KINGSTON AND MARKESAN BY 315 PM CDT...

IF ON OR NEAR PUCKAWAY LAKE OR GREEN LAKE...GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4389 8916 4395 8915 4394 8889 4364 8889
      4365 8919 4377 8919 4378 8916 4381 8916
      4382 8918 4388 8918
TIME...MOT...LOC 1944Z 349DEG 25KT 4390 8911

$$

LAMERS
000 
WWUS53 KMKX 091955
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 PM CDT SAT AUG 9 2008

WIC047-092030-
/O.CON.KMKX.SV.W.0148.000000T0000Z-080809T2030Z/
GREEN LAKE WI-
255 PM CDT SAT AUG 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR GREEN LAKE COUNTY...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS AROUND 60 MPH.  THIS STORM WAS LOCATED 
NEAR PRINCETON...OR 11 MILES SOUTHWEST OF BERLIN...MOVING SOUTH AT 
26 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARQUETTE BY 310 PM CDT...
  KINGSTON BY 315 PM CDT...
  MANCHESTER AND MARKESAN BY 320 PM CDT...

IF ON OR NEAR PUCKAWAY LAKE OR GREEN LAKE...GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4389 8916 4389 8889 4364 8889 4365 8919
      4377 8919 4378 8916 4381 8916 4382 8918
      4388 8918
TIME...MOT...LOC 1954Z 351DEG 23KT 4384 8911

$$

LAMERS
000 
WWUS53 KMKX 092006
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 PM CDT SAT AUG 9 2008

WIC047-092030-
/O.CON.KMKX.SV.W.0148.000000T0000Z-080809T2030Z/
GREEN LAKE WI-
306 PM CDT SAT AUG 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR GREEN LAKE COUNTY...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST 
SOUTH OF PRINCETON...OR NEAR THE EAST END OF PUCKAWAY LAKE...MOVING 
SOUTH AT 26 MPH.

AT 255 PM CDT...LAW ENFORCEMENT REPORTED TREE LIMBS DOWN IN 
PRINCETON. HAIL WAS ALSO REPORTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARQUETTE BY 310 PM CDT...
  KINGSTON BY 315 PM CDT...
  MANCHESTER AND MARKESAN BY 320 PM CDT...

LAT...LON 4389 8916 4389 8889 4364 8889 4365 8919
      4377 8919 4378 8916 4381 8916 4382 8918
      4388 8918
TIME...MOT...LOC 2005Z 351DEG 23KT 4378 8909

$$

LAMERS
000 
WWUS53 KMKX 092014
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 PM CDT SAT AUG 9 2008

WIC047-092030-
/O.CON.KMKX.SV.W.0148.000000T0000Z-080809T2030Z/
GREEN LAKE WI-
314 PM CDT SAT AUG 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTH CENTRAL GREEN LAKE COUNTY...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KINGSTON...OR 15 MILES SOUTHWEST OF RIPON...MOVING SOUTH
AT 29 MPH.

RURAL AREAS OF SOUTH CENTRAL GREEN LAKE COUNTY AROUND 
MANCHESTER...GRAND LAKE...AND LAKE MARIA WILL BE AFFECTED BETWEEN 
315 PM CDT AND 325 PM CDT.

THIS THUNDERSTORM HAS A HISTORY OF PRODUCING HAIL AND DAMAGING 
WINDS. SEEK SHELTER INDOORS.

LAT...LON 4375 8913 4376 8906 4373 8900 4364 8893
      4365 8917
TIME...MOT...LOC 2013Z 353DEG 25KT 4371 8909

$$

LAMERS
000 
WWUS53 KMKX 092025
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT SAT AUG 9 2008

WIC047-092033-
/O.EXP.KMKX.SV.W.0148.000000T0000Z-080809T2030Z/
GREEN LAKE WI-
325 PM CDT SAT AUG 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GREEN LAKE
COUNTY WILL EXPIRE AT 330 PM CDT...

THE SEVERE THUNDERSTORM THAT HAD PROMPTED THE WARNING WILL EXIT THE 
WARNED AREA BY 330 PM. THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE. 

LAT...LON 4375 8913 4376 8906 4373 8900 4364 8893
      4365 8917
TIME...MOT...LOC 2023Z 353DEG 25KT 4364 8908

$$

LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:16 AM CDT, 10 hours 20 minutes earlier.

Area forecast discussion, Aug 9, 4:16 AM CDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
416 AM CDT SAT AUG 9 2008

.SHORT TERM...SHOWERS AND ISOLD TSTORMS OVER SW WI...SRN MN...AND
NE IA ASSOCIATED WITH WARM ADVECTION AND LOW TO MID LEVEL
FRONTOGENESIS. THIS AREA OF LIFT AND PCPN WILL SHIFT SEWD THIS
MORNING AND EVENTUALLY WEAKEN OVER IL.

NEXT CONCERN IS LARGE POLAR TROUGH DROPPING S-SEWD FROM ONTARIO
AND ASSOCIATED COLD FRONT. CENTER OF UPPER LOW TO REACH LAKE HURON
BY 00Z AND THEN SLOWLY DRIFT SEWD THROUGH THE ERN GREAT LAKES INTO
SUN. COLD FRONT CURRENTLY OVER LAKE SUPERIOR WILL MOVE SWD AND
MOST LIKELY ACCELERATE DOWN LAKE MI THIS AFT. FCST SOUNDINGS
REVEAL MLCAPES AROUND 500 J/KG WITH LITTLE CAPPING AND SCT TSTORMS
EXPECTED WITH FROPA. A FEW STORMS COULD LINGER INTO THE EVENING
IN FAR SRN WI BUT OTHERWISE COLD ADVECTION EXPECTED THROUGH THE
OVERNIGHT WITH PWS DROPPING TO ONE HALF INCH.

.LONG TERM...
WITH POLAR TROUGH TO MOVE SLOWLY EWD AND RIDGE AXIS REMAINING OVER
THE HIGH PLAINS...SFC HIGH PRESSURE TO REMAIN OVER THE WRN GREAT
LAKES THROUGH AT LEAST MON NT. TEMPS TO REMAIN SLIGHTLY BELOW
NORMAL DURING THIS TIME WITH DRY CONDITIONS. UPPER RIDGE OVER THE
PLAINS THEN BEGINS TO BREAK DOWN AS WEAK SHORTWAVES UNDERCUT THE
RIDGE AND MOVE TOWARD THE WRN GREAT LAKES. SHORTWAVES AND LIFT ARE
VERY WEAK AND SFC MOISTURE IS LIMITED SO ONLY SLIGHT CHANCE
WORDING FOR TUE AND WED.

&&

.AVIATION...
VFR EXPECTED MOST OF THE PERIOD.  WARM ADVECTION SHOWERS AND
THUNDERSTORMS THAT MAY AFFECT KMSN THIS MORNING SHOULD HAVE BASES
ABOVE 4000-5000 FEET AGL.  MEANWHILE...SHARP FRONT COMING DOWN EARLY
THIS AFTERNOON LIKELY TO TRIGGER SCATTERED THUNDERSTORMS IN EAST
CENTRAL WISCONSIN THEN MOVES INTO SOUTHEAST DURING LATE AFTERNOON.
AGAIN...VFR SHOULD BE THE RULE BUT BRIEF MVFR VISIBILITIES DURING
SHOWERS NOT OUT OF QUESTION.  LIGHT WINDS MUCH OF THE DAY WILL TURN
TO GUSTY NORTH AS FRONT MOVES THROUGH...ESPECIALLY AT KMKE AND KENW
DUE TO LESS FRICTION NEAR THE LAKE.

FRONT SHOULD GO THROUGH MKE AROUND 22Z...KENW AROUND 23Z...AND MSN
AT 01Z.

&&

.MARINE...
POTENT UPPER TROUGH DIGGING THROUGH GREAT LAKES SHOULD HELP DRIVE
COLD FRONT DOWN LAKE MICHIGAN THIS AFTERNOON.  FAIRLY SHARP
WINDSHIFT COMING DOWN THROUGH SHEBOYGAN AROUND 19Z...MILWAUKEE
HARBOR AROUND 22Z...AND KENOSHA BY 23Z.  WINDS MAY GUST AROUND 25
KNOTS FOR A COUPLE OF HOURS IN THE WAKE OF THE FRONT.  THE FAVORABLE
NORTH TO NORTH-NORTHEAST FETCH THAT WILL LAST INTO SUNDAY SHOULD
BUILD THE WAVES TO 4 TO 6 FEET...REQUIRING A SMALL CRAFT ADVISORY.

GLERL WAVE MODEL KEEPS WAVES ABOVE 4 FEET SUNDAY EVENING EVEN AFTER
WINDS SUBSIDE.  MODEL OFTEN TENDS TO BRING WAVES DOWN TOO
QUICKLY...SO WILL RUN FROM THIS EVENING THROUGH MIDNIGHT SUNDAY
NIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT SUNDAY
     FOR LMZ643>646.

&&

SHORT/LONG TERM...20
AVIATION/MARINE...02
Hazardous weather outlook, Aug 9, 11:00 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 AM CDT SAT AUG 9 2008

WIZ046-047-051-052-056>060-062>072-101100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1100 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING...WITH THE
BEST CHANCE THIS AFTERNOON.  SMALL HAIL AND WIND GUSTS TO 45 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AND
AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

LMZ643>646-101100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1100 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY THIS
EVENING. WIND GUSTS TO 35 KNOTS AND SMALL HAIL ARE POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR NORTH TO NORTHEAST
WINDS TO 20 KNOTS AND WAVES BUILDING TO 3 TO 6 FEET. THERE WILL BE
AN INCREASED RISK OF RIP CURRENTS LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT SUNDAY AND SUNDAY EVENING
FOR 4 TO 7 FOOT WAVES.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AND
AGAIN FRIDAY.

COLLAR
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:38 AM CDTSmall Craft AdvisoryMKX45 hr
Aug 9, 3:18 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge19 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.